Harvard Men's Health Watch

Popular cardiac drug may prevent pneumonia

If your ACE inhibitor gives you a cough, hang in there—that drug-induced hacking might prevent you from developing a case of pneumonia. This interesting twist on treatment with the popular cardiovascular medication was documented in a recent study in the journal BMJ.

A fair number of people taking angiotensin-converting–enzyme (ACE) inhibitors develop a dry, persistent cough. The researchers pooled findings from 37 prior studies and found that people on ACE inhibitors were 34% less likely to develop pneumonia, which is a significant cause of hospitalization and death in the population of older people who typically take ACE inhibitors.

If you start taking an ACE inhibitor and develop a cough, should you stay on it? The authors of the study wrote that you and your doctor should at least consider it. On the other hand, many people would not be willing to trade a persistent hacking cough for a statistical chance of avoiding hypothetical pneumonia.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »